Missouri, 2022

Flash Flood and Flood in Missouri, July 29 to 30, 2022

July 29 to 30, 2022 · NWS SGF · 2 events in 2 counties and zones

Heavy rainfall occurred during the late evening of the 29th into the early morning of the 30th as a low level jet interacted with a stalled front. Several locations received over three inches of rain with some reporting six inches in a 3-4 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall occurred during the late evening of the 29th into the early morning of the 30th as a low level jet interacted with a stalled front. Several locations received over three inches of rain with some reporting six inches in a 3-4 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 10:37 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 29, 10:37 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1137 PM CDT Fri Jul 29 2022

Key Messages:

1. Increasing potential for heavy rainfall and flooding overnight
into Saturday.

2. Cooler temperatures are expected through the weekend.

3. Additional rainfall chances Saturday night into Sunday.

4. Excessive heat is likely next week.

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Fri Jul 29 2022

Radar and satellite imagery depict an area of scattered showers
and thunderstorms developing across southern Missouri. Expect this
activity to continue through the late afternoon into this evening.
Heavy downpours and lightning will be the primary threats with
any thunderstorms that develop. Meanwhile, most of the area should
remain dry through the evening.

Much cooler temperatures are expected through the weekend. Cloud
cover and precipitation will keep most of the area in the upper
70s on Saturday and 80s on Sunday.

The main attention focuses on tonight into Saturday morning where
high probabilities of precipitation (60-80%) exist. The 850mb
front is expected to lift north into southern Missouri. Additional
synoptic support of a modest 30 knot low level jet nosing into
the area and the right entrance region of an upper level jet
streak. Further forcing will be aided by shortwave energy moving
off the Plains. An ample amount of moisture through the atmosphere
is well depicted by the Advected Layered Precipitable Water
satellite tool that displays moisture content through four layers
in the vertical profile. Model soundings feature PWAT values
approaching 2 inches or higher. This aligns with the 90- 99th
percentile for late July. That being said, the setup would support
heavy rainfall overnight into Saturday.

Current high res ensemble guidance suggests the area of highest
potential for heavy rainfall and localized flooding will be south of
Interstate 44 and east of the Highway 65, primarily in the
vicinity of the Highway 60 corridor. Additional favorable
environmental factors supporting heavy rainfall include west to
east orientation of repeated thunderstorm development along the
frontal boundary. Rainfall rates of 1 to 2 inches would be common,
resulting in a localized threat for flooding. Uncertainties still
remain in how the mesoscale features come together, playing a key
role in heavy rainfall being realized.

Pinpointing exact rainfall totals can be difficult with a strong
influence of mesoscale features. NBM guidance continues to
highlight areas across southeast Kansas into southwest/south
central Missouri seeing a widespread 1 to 3 inches through
Sunday. Areas north of Interstate 44 corridor could see closer to
0.5 to 1 inch storm total through Sunday given the more favorable
setup trending south. Of particular note, recent HREF guidance
Localized Probability Matched Mean (LPMM) depicts a swath of 2 to
5 inches, with pockets exceeding 5+ inches across southern
Missouri. While it is not expected for the heavy rainfall amounts
to be realized areawide, localized corridors of flooding will
remain very realistic. HREF Probabilities of Exceeding 10 year
Average Return Interval (ARI) in 6 hours during this time period
are in excess of 50%, with probabilities of exceeding 100 year ARI
in 6 hours around 30%. This will need to be monitored closely for
forecast adjustments and potential issuance of a Flood Watch if
necessary.

Additional rainfall chances exist Saturday night into Sunday
morning. Current ensemble guidance suggest this activity would
remain across southern Missouri, in the same area of focus as
previously mentioned. Though some mesoscale factors remain
uncertain during this time period, its plausible additional heavy
rainfall may impact the area. Precipitation chances diminish
through Sunday afternoon.

.LONG TERM...(Monday through Friday)
Issued at 245 PM CDT Fri Jul 29 2022

By Monday, a large upper level ridge will begin to build into the
region. NBM guidance suggest highs in the middle to upper 90s as
early as Tuesday, with afternoon heat index values exceeding 100
degrees. WPC Heat Index Probabilities through next week indicate
high probabilities (> 70%) of greater than 100, and medium
probabilities (40-70%) of greater than 105. The return of
excessive heat will be accompanied by mostly dry conditions with
minimal rainfall chances in the forecast. The return of heat and
dry conditions could result in the persistence of the drought
areawide.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CDT Fri Jul 29 2022

We are expecting convection to expand overnight and into Saturday
over southern MO including the TAF sites. Mostly scattered
convection at first and then expanding in coverage as we get
closer to morning. VFR conditions will eventually become MVFR and
IFR for much of Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, Jul 29, 6:42 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
742 PM CDT Fri Jul 29 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
742 PM CDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will be possible this evening
across southern Missouri. Most locations will remain dry through
this evening.

Additional showers and thunderstorms will develop overnight into
Saturday morning. There is the potential for localized heavy
rainfall and flooding into Saturday morning where repeated rounds
of thunderstorms occur. However, uncertainty remains on the exact
locations of the heaviest rainfall occur across southern
Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

A cold front will stall near the area Saturday and Sunday. Active
weather will occur near the front with periods of showers and
thunderstorms expected. Despite the drought, there will be a risk
for some flash flooding with any training thunderstorms that
impact areas for an extended period of time. No severe weather is
expected at this time.

Excessive heat is expected to return next week with heat index
values near or above 100 degrees from Tuesday through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Springfield radar (KSGF), 32 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Christian

When
July 29, 11:15 PM CST
Where
Christian County, 1.49 mi NNE of Selmore to 1.13 mi NE of Selmore
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.990, -93.220

Heavy rainfall caused the low water area on Selmore road to become flooded and impassable.

Flash Flood, Ozark

When
July 30, 3:10 AM CST to 10:00 AM CST
Where
Ozark County, 0.89 mi SE of Thornfield to 1.01 mi SE of Thornfield
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.710, -92.660

The little North Fork River at Thornfield reached flood stage impacting the low water crossing. The river rose four feet in a short period of time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045524, 1045523.